Hail, Rio Arriba
- When
- September 28, 2:00 PM MST
- Where
- Rio Arriba County, 7 mi E of Brazos
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.750, -106.424
A deepening trough of low pressure along the west coast began to draw moisture north into New Mexico early on the 28th. This helped destabilize the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A deepening trough of low pressure along the west coast began to draw moisture north into New Mexico early on the 28th. This helped destabilize the atmosphere. In addition, strong directional and speed shear near the surface helped produce long lived storms. The result was several reports of large (0.75 to 1.00 inc) hail over northern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 28, 1:56 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 256 PM MDT FRI SEP 28 2007 .DISCUSSION... TROUGH ALOFT EXTENDING FROM NORTHERN ALBERTA IN NORTHWEST CANADA SOUTHWARD TO SOUTHERN CALIFORNIA COAST STARTING EASTWARD SWEEP TOWARD NEW MEXICO...WITH FLOW ALOFT STRONGLY BACKED TO THE SOUTHWEST AND SURFACE WINDS BROADLY FROM THE SOUTH. SOME SPEED SHEAR WITH DYNAMIC ENHANCEMENT FROM 300 MB JET STREAK PROPAGATING NORTHEASTWARD TOWARD NORTHWEST CORNER OF THE STATE HAS HELPED GET SHOWER AND THUNDERSTORM PLAY OFF TO EARLY START THIS MORNING...AND FURTHER BACKING OF SURFACE WINDS AS STRONG DYNAMICS ALOFT MOVE FROM WEST TO EAST ACROSS THE STATE THROUGH THIS EVENING WILL KEEP STORMS ON THE LONG LIVED AND STRONG SIDE WELL INTO THE NIGHT. CHIEF THREAT APPEARS TO BE WINDS AND HAIL...THOUGH GOOD DIRECTIONAL SHEAR IN THE LOWER COLUMN WILL HELP ROTATE A FEW STORMS ESPECIALLY OVER THE NORTHEAST HIGHLANDS AND PLAINS. MODELS...HANGING TOGETHER IN SWEEPING TROUGH BASE EASTWARD TO THE FOUR CORNERS TONIGHT AND ALONG THE COLORADO BORDER THROUGH THE DAY SATURDAY...AND SHEARING OUT RAPIDLY NORTH AND EAST INTO THE CENTRAL PLAINS EARLY SUNDAY. RESTORED ZONAL FLOW IN TROUGH WAKE WILL PERMIT RAPID RETURN MOISTURE TUG FROM SOUTH TO NORTH IN TIME FOR NEXT TROUGH...NOW SITTING OVER SOUTH CENTRAL ALASKA...TO REINTRODUCE SHOWERS AS IT SWEEPS RAPIDLY TO NORTHERN ARIZONA BY MONDAY. TROUGH WILL SWEEP EASTWARD INTO TEXAS PANHANDLE BY EARLY TUESDAY TO RESTORE DRY NORTHWEST FLOW OVER THE MIDDLE OF THE WORKWEEK. NEXT UPSTREAM DISTURBANCE TAKING SHAPE OVER PACIFIC NORTHWEST FOR LATE IN THE WORK WEEK CURRENTLY HOLDING NORTH OF THE STATE AS IT SWEEPS EAST...AND PATTERN WILL BACK WINDS TO THE SOUTHWEST FOR LOCAL ENHANCEMENTS OF ANY ISOLATED SHOWER COVERAGE HEADING INTO THE WEEKEND. WITH TROUGH MUSCLE AT ITS PEAK ACROSS THE STATE ON SATURDAY...EXPECTING WIDESPREAD SHOWERS AND GUSTY SOUTHWEST WINDS FOR THE DAY...AND COLDER AIR FILTERING SOUTHWARD ON NOSE OF ASSOCIATED SURFACE HIGH CENTERED OVER THE INTERMOUNTAIN REGION WILL COOL OFF TEMPS TO ALLOW SOME OF THE TAPERING SHOWER ACTIVITY TO FALL AS SNOW OVER THE HIGH COUNTRY OF THE SANGRE DE CRISTOS SATURDAY NIGHT. INTO SUNDAY...TROUGH NOW INTO THE CENTRAL PLAINS WILL ALLOW WEAK RIDGE IN FLOW ALOFT TO CLEAR SKIES...AND DROP WIND SPEEDS FOR A HIATUS FROM WEATHER EXCITEMENT. WINDS GRADUALLY SHIFTING TO THE SOUTH AGAIN WILL PULL MOISTURE NORTHWARD AS FLOW ALOFT BEGINS TO BACK TO THE SOUTHWEST IN ADVANCE OF NEXT INBOUND DISTURBANCE. INTO MONDAY...TROUGH ALOFT FROM THE PACIFIC NORTHWEST TO NORTHERN ARIZONA COUPLED WITH SOUTH WINDS AT THE SURFACE WILL TOUCH OFF ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS FOR THE DAY WITH TROUGH BASE CLEARING THE STATE BY EARLY TUESDAY MORNING. TUESDAY THROUGH FRIDAY...TROUGH NOW CLEAR OF THE STATE OVER THE CENTRAL PLAINS WILL SET UP CLEARING PATTERN AND NORTHWEST FLOW BEHIND THE TROUGH...AS NEXT DISTURBANCE DIGS INTO THE INTERMOUNTAIN REGION. WITH BROAD SOUTHWEST FLOW RETURNING ALOFT BY THURSDAY...SOME LOCAL INCREASES IN SPOTTY SHOWER AND THUNDERSTORM COVERAGE POSSIBLE...BUT SERIOUS ENERGY WITH THIS SYSTEM SHOULD REMAIN NORTH OF THE STATE. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 77 44 76 / 10 30 5 0 GALLUP.......................... 48 74 34 75 / 10 20 5 0 GRANTS.......................... 50 76 39 78 / 10 30 5 0 GLENWOOD........................ 53 82 48 83 / 10 20 5 5 CHAMA........................... 42 66 34 71 / 50 80 20 0 LOS ALAMOS...................... 46 65 41 74 / 50 70 20 0 RED RIVER....................... 40 61 32 66 / 50 60 40 0 TAOS............................ 49 69 38 75 / 50 60 40 0 SANTA FE........................ 50 72 43 75 / 50 60 30 0 SANTA FE AIRPORT................ 51 74 44 76 / 50 60 20 0 ESPANOLA........................ 48 72 42 78 / 50 60 30 0 ALBUQUERQUE HEIGHTS............. 58 76 52 78 / 40 30 10 0 ALBUQUERQUE VALLEY.............. 54 78 46 80 / 30 30 10 0 ALBUQUERQUE FOOTHILLS........... 54 72 49 76 / 40 40 20 0 ALBUQUERQUE WEST MESA........... 57 76 50 79 / 40 40 10 0 SOCORRO......................... 55 79 51 80 / 30 30 10 5 SANDIA PARK/CEDAR CREST......... 47 68 42 75 / 40 40 20 0 MORIARTY/ESTANCIA............... 47 75 43 76 / 40 40 20 0 CARRIZOZO....................... 52 77 50 79 / 30 30 10 5 RUIDOSO......................... 48 72 46 75 / 40 40 20 10 RATON........................... 50 75 40 76 / 30 20 20 0 LAS VEGAS....................... 51 73 46 73 / 50 50 30 0 ROY............................. 53 75 50 77 / 30 50 20 0 CLAYTON......................... 56 80 53 76 / 20 30 20 0 SANTA ROSA...................... 53 80 49 84 / 20 40 20 0 TUCUMCARI....................... 61 84 58 82 / 20 20 10 0 FORT SUMNER..................... 58 81 54 84 / 30 30 20 0 CLOVIS.......................... 59 82 59 82 / 30 20 10 5 PORTALES........................ 59 83 57 86 / 30 20 10 5 ROSWELL......................... 62 85 60 87 / 40 20 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 531 AM MDT FRI SEP 28 2007 NMZ001>021-026-291215- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 531 AM MDT FRI SEP 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A FEW THUNDERSTORMS NORTH OF INTERSTATE 40 THIS AFTERNOON OR EVENING COULD BE STRONG...CONTAINING WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... A FEW THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN COULD BE STRONG SATURDAY AFTERNOON AND EVENING...CONTAINING WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 201 PM MDT FRI SEP 28 2007 NMZ002-008-282045- NORTHWEST MOUNTAINS INCLUDING JEMEZ-WEST CENTRAL MOUNTAINS- 201 PM MDT FRI SEP 28 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SANDOVAL COUNTY... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF MARQUEZ. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANDOVAL COUNTY...INCLUDING THE LAGUNA INDIAN RESERVATION...MESA COCINA AND PORTIONS OF THE RIO PUERCO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 227 PM MDT FRI SEP 28 2007 NMZ002-282100- NORTHWEST MOUNTAINS INCLUDING JEMEZ- 227 PM MDT FRI SEP 28 2007 ...LINE OF STRONG THUNDERSTORMS MOVING OVER RIO ARRIBA COUNTY... AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM EL VADO TO 10 MILES NORTHWEST OF LINDRITH. MOVEMENT WAS NORTHEAST AT 35 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BRAZOS...CEBOLLA... ENSENADA...LA PUENTE...LOS OJOS AND RUTHERON. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
The Albuquerque radar (KABX), 182 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
6 hail. Local standard time, as filed.
The hail ranged from pea-sized to penny-sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52502, 52503, 52504, 52505, 52506, 52507.